Take the 2-minute tour ×
Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

I am sure the answer to this is (kind of) well known. I've searched the web and the site for a proof and found nothing, and if this is a duplicate, I'm sorry.

The following question was given in a contest I took part. I had an approach but it didn't solve the problem.

Consider $V$ a linear subspace of the real vector space $\mathcal{M}_n(\Bbb{R})$ ($n\times n$ real entries matrices) such that $V$ contains only singular matrices (i.e matrices with determinant equal to $0$). What is the maximal dimension of $V$?

A quick guess would be $n^2-n$ since if we consider $W$ the set of $n\times n$ real matrices with last line equal to $0$ then this space has dimension $n^2-n$ and it is a linear space of singular matrices.

Now the only thing there is to prove is that if $V$ is a subspace of $\mathcal{M}_n(\Bbb{R})$ of dimension $k > n^2-n$ then $V$ contains a non-singular matrix. The official proof was unsatisfactory for me, because it was a combinatorial one, and seemed to have few things in common with linear algebra. I was hoping for a pure linear algebra proof.

My approach was to search for a permutation matrix in $V$, but I used some 'false theorem' in between, which I am ashamed to post here.

share|improve this question
3  
I'm a little curious about the combinatorial proof myself. –  anon Sep 23 '11 at 5:42
    
I'll try and write it once I remember it. :) –  Beni Bogosel Sep 23 '11 at 5:52
    
I am looking forward to it too. What's the basis for singular matrices then? –  user13838 Sep 23 '11 at 8:30
1  
Some relevant papers: arxiv.org/pdf/1004.0298 ; citeseerx.ist.psu.edu/viewdoc/… ; math.technion.ac.il/~meshulam/eprints/maxrank.pdf. The first published proofs seem to be in J. Dieudonné, Sur une généralisation du groupe orthogonal à quatre variables, Arch. Math., 1 (1949) 282-287 and H. Flanders, On spaces of linear transformations with bounded rank, J. Lond. Math. Soc., 37 (1962) 10-16; I couldn't find either of those two with free access. –  joriki Sep 23 '11 at 11:43
add comment

1 Answer

up vote 9 down vote accepted

We can show more generally that if $\mathcal M$ is a linear subspace of $\mathcal M_n(\mathbb R)$ such that all its element have a rank less than or equal to $p$, where $1\leq p<n$, then the dimension of $\mathcal M$ is less than or equal to $np$. To see that, consider the subspace $\mathcal E:=\left\{\begin{pmatrix}0&B\\^tB&A\end{pmatrix}, A\in\mathcal M_{n-p}(\mathbb R),B\in\mathcal M_{p,n-p}(\mathbb R) \right\}$. Its dimension is $p(n-p)+(n-p)^2=(n-p)(p+n-p)=n(n-p)$. Let $\mathcal M$ a linear subspace of $\mathcal M_n(\mathbb R)$ such that $\displaystyle\max_{M\in\mathcal M}\operatorname{rank}(M)=p$. We can assume that this space contains the matrix $J:=\begin{pmatrix}I_p&0\\0&0\end{pmatrix}\in\mathcal M_n(\mathbb R)$. Indeed, if $M_0\in\mathcal M$ is such that $\operatorname{rank}M_0=p$, we can find $P,Q\in\mathcal M_n(\mathbb R)$ invertible matrices such that $J=PM_0Q$, and the map $\varphi\colon \mathcal M\to\varphi(\mathcal M)$ defined by $\varphi(M)=PMQ$ is an isomorphism.

If we take $M\in\mathcal M\cap \mathcal E$, then we can show, considering $M+\lambda J\in\mathcal M$, that $M=0$. Therefore, since $$\dim (\mathcal M+\mathcal E)=\dim(\mathcal M)+\dim(\mathcal E)\leq \dim(\mathcal M_n(\mathbb R))=n^2, $$
we have $$\dim (\mathcal M)\leq n^2-n(n-p)=np.$$

share|improve this answer
    
I admit that I can not follow your argument but why $\mathcal{M}$ is a linear subspace? In 2x2 case, I take two singular elements $\pmatrix{1&0\\0&0},\pmatrix{0&0\\0&1}$ and any nonzero combination is invertible. –  user13838 Sep 23 '11 at 13:03
    
@percusse: $\mathcal{M}$ is a linear subspace such that etc., not the set of all etc. –  Zhen Lin Sep 23 '11 at 13:05
    
@ZhenLin so it is a subset. Then, how can you assign dimensions? –  user13838 Sep 23 '11 at 13:15
    
@percusse: That set is not relevant. We are interested in linear subspaces $\mathcal{M}$ which only contain singular matrices. One example would be the span of $\left\{ \begin{pmatrix} 1 & 0 \\ 0 & 0 \end{pmatrix} \right\}$. –  Zhen Lin Sep 23 '11 at 13:18
    
Nice proof. I think both instances of "lower than" should be "less than or equal to"? –  joriki Sep 23 '11 at 13:23
show 9 more comments

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.